Clostridium difficile (also known as C. difficile or C.diff) is a rod shaped bacterium that lives harmlessly in the intestines (also known as digestive tract or ‘gut’) of around 3-5% of normal population. Its presence alone is not enough to cause problems, as other bacteria in the gut outnumber C.diff and keep it in check.
C.diff only causes problems when it outnumbers the other bacteria within the gut. This usually happens when someone takes antibiotics. Antibiotics non-specifically wipe out the other bacteria in the gut, allowing C.diff to grow to unusually high levels.
When C.diff grows to unusually high levels it can cause a number of debilitating and potentially life threatening symptoms such as diarrhea, fever and vomiting. When this happens, the sufferer is deemed to have a C.diff infection. In more severe cases, C.diff infection can result in inflammation of the colon which can potentially be fatal.
Whilst cases have declined over the past decade as a result of improved hand washing procedures and antibiotic prescribing protocols, C.diff infection is the most frequent cause of post antibiotic diarrhea in hospitals. In 2015, there were over 16,000 reported cases of C.diff infection in the UK.
C.diff infection places a significant financial burden on hospitals and society. This has been estimated to be at around £500m every year.
C. diff is commonly found in hospitals and long-term care facilities such as nursing homes. Studies have shown that up to one in five hospital patients and up to one in two people in long-term care facilities carry C.diff in their intestines.
Unless a health facility follows special procedures for disinfecting the environment, C. diff can remain on beds, toilets and medical equipment for months, and can spread easily between health care providers and patients.
People can get infected if they touch surfaces contaminated with C.diff and then touch their mouth. Healthcare workers can spread the bacteria to their patients if their hands are contaminated.
Although often associated with illness and disease, many bacteria are vital to maintain our overall health. When we are healthy, there is a balance between the ‘good’ and the ‘bad’ bacteria within our gut. This means that ‘bad’ bacteria like C.diff are unable to cause problems. If you are interested in learning more about the bacteria that live within our gut, click here.
If the balance of bacteria in our gut is disrupted then there is an increased chance of developing C.diff infection. The most common cause of an imbalance is the use of broad-spectrum antibiotics. This means that anyone who takes antibiotics is potentially at risk of C.diff infection. Elderly patients, or those with weakened immune systems have the highest risk of falling ill from C.diff: over 80% of the reported cases of C.diff infection are in people aged over 65.
As well as the use of antibiotics, there are other risk factors for C.diff infection such as abdominal surgery and existing gut related health conditions.
Initial CDI is usually treated by stopping the inciting antibiotic treatment and rehydrating the patient. With more aggressive strains of bacteria or severely ill patients the treatment of CDI ironically involves giving the patient antibiotics such as metronidazole or vancomycin.
Thankfully, C.diff infections usually respond to treatment. However, the infection recurs and symptoms come back in 25-30% of patients. In these patients, further antibiotic treatment gives diminishing rates of cure. After a second recurrence the chance of a further recurrence increases to 60%. This recurrence is thought to occur as a result of the depletion of ‘good bacteria’ in the gut, which allows C.diff to proliferate.
A medical treatment called Faecal Microbiota Transplantation (FMT) has been shown to be the most successful treatment for recurrent C.diff infection, with primary cure rates of between 81-94% reported in medical studies. FMT is thought to be effective as it replenishes the depleted good bacteria in the patient suffering from C.diff infection.